North Carolina, 2008

High Wind in North Carolina, May 11 to 12, 2008

May 11 to 12, 2008 · NWS RNK · 5 events in 5 counties and zones

A strengthening low pressure center over the Ohio Valley moved east to the Mid Atlantic Coast during the evening of May 11th. Strong northwest winds behind this system produced wind damage to portions of northwest North Carolina during the evening of May 11th, into part of the day May 12th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strengthening low pressure center over the Ohio Valley moved east to the Mid Atlantic Coast during the evening of May 11th. Strong northwest winds behind this system produced wind damage to portions of northwest North Carolina during the evening of May 11th, into part of the day May 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 7:14 PM EST, 6 minutes earlier.

Area forecast discussion, May 11, 7:14 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SUN MAY 11 2008

.SYNOPSIS...
A VIGOROUS AREA OF LOW PRESSURE WAS MOVING EASTWARD THROUGH THE
LOWER OHIO VALLEY. THROUGH MONDAY...THIS LOW WILL BE RESPONSIBLE FOR
PROVIDING THE AREA WITH PERIODS OF SHOWERS AND THUNDERSTORMS...ALONG
WITH WINDY CONDITIONS. HIGH PRESSURE AND DRIER WEATHER WILL RETURN
TO THE AREA TUESDAY BEFORE ANOTHER SYSTEM BRINGS A RETURN OF SHOWERS
AND STORMS TO THE REGION WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
TORNADO WATCH #307 HAS EXPIRED. AT 00 UTC...SECOND BKN LINE OF
SHRA/TSRA EXTENDED FROM SOUTHSIDE VA INTO THE PIEDMONT OF NC.
THIS LINE WAS MOVING RAPIDLY EAST AND SHOULD EXIT CWA BY 02 UTC.
SVR THREAT IS WANING ACROSS OUR CWA WITH THREAT SHIFTING EAST PER
DEEPER MOISTURE VCNTY OF COATAL REGIONS.

STILL WORKING ON STORM REPORTS. MAIN BY-PRODUCT FROM STORMS IN
OUR CWA WAS HAIL. THIS IS NO SUPRISE SINCE COLD AIR PRESENT
ALOFT...THE 00 RNK SOUNDING INDICATING THE FREEZING LEVEL DOWN TO
ABOUT 7700 FT AGL. STABLE BOUNDARY LAYER PERMITTED THE WIND TO
SCOOT OVER OUR HEADS AND NOT REALLY MIX TO THE GROUND.

NOW THAT THIS STABLE LAYER IS BEING MIXED OUT PER STRONGER COLD
AIR ADVECTION UPSTREAM...LOOK FOR THE WINDS TO INCREASE.

FOCUS NOW IS THE PRESSURE RISES IN THE WAKE OF THE UPPER LOW.
STRONG CROSS BARRIER FLOW IS EXPECTED TO DEVELOP. 50-60 KNOT 85H
WINDS ARE EXPECTED TO DEVELOP PERPENDICULAR TO THE RIDGES LATER
TONIGHT...ESP NC MOUNTAINS. STRONGER WINDS WILL AFFECT THESE
HIGHER ELEVATIONS FIRST...THEN MIX TO THE SURFACE FURTHER EAST OF
THE MOUNTAINS ON MONDAY. TO KEEP THE WARNINGS AND ADVISORIES
SIMPLE...STARTED AND ENDING THEM AT THE SAME TIME. DENSER CLOUD
COVER PROGGED OVER THE NRN CWA MONDAY MAY KEEP THE STRONGER WINDS
FROM MIXING DOWN FOR THE NRN CWA...THUS DID NOT HEADLINE THE NRN
CWA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
FOR MONDAY NIGHT...THE EFFECTS OF THE EXITING LOW PRESSURE WILL
STILL BE FELT IN THE FORM OF SOME EARLY EVENING DIMINISHING UPSLOPE
SHOWERS...BEFORE THESE TOO END THANKS TO DRIER AIR MOVING INTO THE
REGION AND THE DYNAMICS OF THE LOW EXIT. ALSO...WITH THE INTENSITY
OF THE PRESSURE GRADIENT WEAKENING...WIND SPEEDS WILL BE ON THE
DECREASE THROUGH THE NIGHT. THE VERY EARLY PART OF THE EVENING IN
THE MOUNTAINS SPEEDS MAY STILL BE IN THE LOW END OF WIND ADVISORY
LEVELS...BUT THAT WILL BE BETTER ASSESSED AS THE EVENT PROGRESSES
TOMORROW. TUESDAY INTO TUESDAY NIGHT...HIGH PRESSURE WILL MOVE INTO
THE REGION AND WE WILL HAVE A DRY FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY THROUGH SUNDAY THE AREA WILL BE IN A PROGRESSIVE ACTIVE
WEATHER REGIME. UPPER LEVEL RIDGING WILL HOLD FAST OVER WESTERN
CONUS ALLOWING FOR A PERSISTENT TROUGH OVER THE GREAT LAKES REGION
AND SOUTHEASTERN CANADA. THIS PATTERN WILL ALLOW FOR MULTIPLE AREAS
OF LOW PRESSURE TO SWEEP NEAR OR NORTH OF THE AREA...ALONG WITH
THEIR ASSOCIATED COLD FRONTS. WHILE WE WILL HAVE AT LEAST SCATTERED
SHOWERS IN THE FORECAST DURING THIS ENTIRE PERIOD BECAUSE OF THIS
SCENARIO...THERE ARE TWO DISTINCT TIME PERIODS WHERE CHANCES WILL BE
ELEVATED.

THE FIRST OF THESE WILL BE WEDNESDAY NIGHT INTO THURSDAY WHEN A COLD
FRONT WILL MOVE THROUGH THE AREA.  INSTABILITY LOOKS BEST DURING THE
DAY THURSDAY WITH THUNDERSTORMS FORECAST OVER THE SOUTHERN HALF OF
THE AREA. THE SECOND OF THESE INCREASED CHANCES WILL BE ON SUNDAY
WHEN ANOTHER COLD FRONT MOVES INTO THE REGION. TEMPERATURES DURING
THIS TIME PERIOD WILL TREND COOLER...ESPECIALLY AFTER THE
REINFORCING COLD FRONT ON SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
BANDS OF SHRA/TSRA WILL RESULT IN AREAS OF MVFR/IFR THROUGH THIS
EVENING AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE REGION.
IN ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST
WILL IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.

ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.

TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR VAZ018-023-034-043>045-
     058-059.
     HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR VAZ007-009>017-022-
     032-033.
NC...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR NCZ004>006-020.
     HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR NCZ001>003-018-019.
WV...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR WVZ043-044.
     HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR WVZ042.

&&

SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, May 11, 4:10 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SUN MAY 11 2008

NCZ001>003-018-019-VAZ007-009>017-022-032-WVZ042-122115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
MERCER-
510 PM EDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ018-023-WVZ043-044-122115-
CRAIG-BOTETOURT-SUMMERS-MONROE-
510 PM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 	WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

GUSTY NORTHWEST WINDS LIKELY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-024-WVZ045-122115-
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
510 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ035-046-047-122115-
AMHERST-APPOMATTOX-BUCKINGHAM-
510 PM EDT SUN MAY 11 2008

...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NCZ004>006-VAZ034-043>045-058-059-122115-
STOKES-ROCKINGHAM-CASWELL-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
HALIFAX-CHARLOTTE-
510 PM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

VAZ033-122115-
FRANKLIN-
510 PM EDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY...
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

STRONG NORTHWEST WINDS ARE ANTICIPATED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NCZ020-122115-
YADKIN-
510 PM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 11, 5:22 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 E MATOAKA             37.42N 81.20W
05/11/2008  E1.00 INCH       MERCER             WV   PUBLIC

            IN THE TOWN LASHMEET

&&

PMANUEL
Special weather statement, May 11, 5:30 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SUN MAY 11 2008

VAZ013-014-112245-
PULASKI VA-MONTGOMERY VA-
630 PM EDT SUN MAY 11 2008

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALLISONIA...MOVING NORTHEAST AT 33 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...CLAYTOR LAKE STATE PARK AT 640 PM
EDT...GRAYSONTOWN...CLAYTOR DAM AT 645 PM EDT...

EXPECT SMALL HAIL...DANGEROUS LIGHTNING IN THE PATH OF THIS STORM
AND WINDS GUSTING TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, May 11, 6:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT SUN MAY 11 2008

VAZ014-017-112330-
FLOYD VA-MONTGOMERY VA-
700 PM EDT SUN MAY 11 2008

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PILOT...MOVING EAST AT 30
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TERRYS FORK...CROCKETT
SPRINGS AT 710 PM EDT...

EXPECT SMALL HAIL...LIGHTNING AND WINDS GUSTING TO 50 MPH IN THE
PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, May 11, 6:07 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             NEW CANTON              37.70N 78.30W
05/11/2008  E0.75 INCH       BUCKINGHAM         VA   PUBLIC

&&

PMANUEL
Local storm report, May 11, 6:11 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     GLEN LYN                37.37N 80.86W
05/11/2008                   GILES              VA   LAW ENFORCEMENT

            TREE DOWN IN CAMPGROUND

0140 PM     TSTM WND DMG     NARROWS                 37.33N 80.82W
05/11/2008                   GILES              VA   LAW ENFORCEMENT

            CABLE LINES DOWN IN ROAD

&&

AMS
Local storm report, May 11, 6:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SOUTH BOSTON            36.70N 78.90W
05/11/2008                   HALIFAX            VA   LAW ENFORCEMENT

            POWER LINE DOWN

&&

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Ashe

When
May 11, 7:20 PM EST to May 12, 9:50 AM EST
Where
Ashe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Several trees were blown down throughout the county.

High Wind, Watauga

When
May 11, 8:00 PM EST to May 12, 8:00 AM EST
Where
Watauga forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Surry

When
May 12, 9:00 AM EST
Where
Surry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Unknown
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Several trees were blown down in the Mount Airy and Low Gap areas.

High Wind, Alleghany

When
May 12, 2:30 PM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Unknown
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

A tree was blown down on Fox Ridge Road, 3.5 miles east of Sparta.

High Wind, Wilkes

When
May 12, 4:00 PM EST
Where
Wilkes forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Unknown
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

One tree was blown down in Parsonville. Another tree was blown down along Mining Church Road, 5 miles northwest of Elkin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99618, 99620, 99619, 99614, 99621.